Alert archive / Washington / Flash Flood Warnings in 2013

Flash Flood Warning 1, NWS Spokane, WA

June 29, 2013Chelan County, Washington

NWS Spokane, WA issued this flash flood warning at Jun 29, 2013, 7:53 AM PDT for Chelan County, Washington. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2013, 7:53 AM PDT (14:53 UTC)
Expired
Jun 29, 2013, 8:30 AM PDT
In force
37 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Chelan County, WA

The radar

The Seattle radar (KATX), 169 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 2.9 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WGUS56 KOTX 291453
FFWOTX
WAC007-291530-
/O.NEW.KOTX.FF.W.0001.130629T1453Z-130629T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
753 AM PDT SAT JUN 29 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 830 AM PDT

* AT 736 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  INTENSE RAINFALL POSSIBLE OF 2 TO 4 TENTHS OF AN INCH OF           
  RAINFALL WITHIN 15 MINUTES AND MAY BE AN INDICATION OF FLASH       
  FLOODING FROM A THUNDERSTORM THAT PASSED OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FIRST CREEK
  BURN SCAR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
STEHEKIN RIVER...FIRST CREEK...BALDY CREEK AND TWENTYFIVE MILE CREEK.

THE AFFECTED AREAS ARE THE FIRST CREEK FIRE BURN SCARS IN THE FIRST
CREEK AND GRANITE CREEK DRAINAGES THAT DRAIN INTO LAKE CHELAN. HIGH
INTENSITY RAINFALL ON THE BURNED AREAS MAY CAUSE DANGEROUS FLASH
FLOODING AND DEBRIS FLOWS. RESIDENTS...RECREATIONISTS...AND MOTORISTS
IN AND BELOW THE FIRST CREEK FIRE BURN SCAR...INCLUDING THOSE IN LAKE
CHELAN STATE PARK...SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE
AND PROPERTY.

&&

LAT...LON 4794 12026 4789 12021 4786 12026 4791 12031

$$

VAN HORN
1 follow-up statement
234 
WGUS76 KOTX 291530
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
830 AM PDT SAT JUN 29 2013

WAC007-291538-
/O.EXP.KOTX.FF.W.0001.000000T0000Z-130629T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN WA-
830 AM PDT SAT JUN 29 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 AM PDT FOR EAST CENTRAL
CHELAN COUNTY...

THE HEAVY RAIN PRODUCING THUNDERSTORM HAS MOVED OUT OF THE AREA. 
SLIGHT RISES ON AREA SMALL STREAMS ARE STILL POSSIBLE THROUGH 10 AM 
THIS MORNING.

LAT...LON 4794 12026 4789 12021 4786 12026 4791 12031

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 5:50 AM PDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 29, 5:50 AM PDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
550 AM PDT Sat Jun 29 2013

.SYNOPSIS...

Scattered showers and thunderstorms are expected today. It
will be hot this weekend will temperatures with temperatures in
the 90s. Monday and Tuesday will be exceedingly hot with many
locations reaching 100 degrees or more. A weak push of slightly
cooler air will arrive on Wednesday. The Fourth of July will be
seasonably hot and dry.

&&

.DISCUSSION...
Made an update for this morning and afternoon to increase POPs and
thunderstorm coverage. Radar imagery as of 530 am showed a line of
thunderstorms over the Spokane area extending down towards St.
John and La Crosse. Additional development is showing up around
Hanford and Connell and thus more thunderstorm activity is
expected to move up from the southwest into the Upper Columbia
Basin and Spokane area this morning...with all this activity
lifting northeast towards Coeur D'Alene and Sandpoint. Meanwhile
thunderstorms are also developing around Pomeroy and moving
towards Lewiston and Pullman. Yet another cluster of storms was
developing just west of Cle Elum with this activity moving north
towards Leavenworth. The 06z NAM shows elevated CAPE persisting
through the day overall Central and Eastern Washington and North
Idaho as a short wave moves through so overall an active day
expected. 0-6km shear values of 30-40 knots will allow for
persisting storms with some producing frequent lightning...heavy
rain...small hail...and gusty winds. With most of this convection
elevated the risk for severe thunderstorms is low for most areas.
But some stronger storms are possible.  As previous discussion
stated...the best chance for severe storms will be over the Blues,
Camas Prairie, and Central Panhandle Mountains in the afternoon.
The East Slopes of the Cascades will also need to be monitored for
flash flooding if any training cells develop especially over the
burn scar areas. JW

&&

.AVIATION...
12z TAFS...Radar and lightning detection show thunderstorms with
abundant lightning tracking from the Tri-Cities and Moses Lake area
northeast towards KGEG/KSFF...with a second weaker cluster of storms
over Northeast Oregon tracking towards KPUW/KLWS.  These storms will
continue to develop from elevated instability will have high clouds
bases around 8-12k feet MSL...and tops up to 40k feet.  The threat
for thunderstorms will continue through the day as elevated
instability persists ahead of a wave passing through the area.
Drier air moving in between 0-6z this evening will mean clearing
skies for the overnight hours.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        90  65  91  68 100  71 /  60  20   0   0   0  10
Coeur d'Alene  89  63  90  64  99  68 /  50  20   0   0   0  10
Pullman        89  61  90  64  99  67 /  40  20   0   0   0  10
Lewiston       96  67  98  69 105  73 /  40  20   0   0  10  10
Colville       91  59  95  62 103  66 /  40  30  10   0  10  10
Sandpoint      89  58  89  59  97  62 /  40  20  10   0   0  10
Kellogg        88  62  89  64  97  66 /  30  20  10   0   0  10
Moses Lake     93  64  96  68 103  71 /  30  10   0  10  10  10
Wenatchee      91  68  95  72 101  73 /  40  10   0  10  10  10
Omak           90  63  96  66 102  69 /  30  20   0  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory from Noon Monday to 10 PM PDT Tuesday for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis
     and Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

WA...Heat Advisory from Noon Monday to 10 PM PDT Tuesday for East
     Slopes Northern Cascades-Lower Garfield and Asotin Counties-
     Moses Lake Area-Northeast Mountains-Okanogan Highlands-
     Okanogan Valley-Spokane Area-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Jun 29, 4:46 AM PDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
446 AM PDT SAT JUN 29 2013

IDZ004-026-027-WAZ031-032-301200-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-
446 AM PDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. A FEW
STORMS THIS AFTERNOON MAY BECOME STRONG TO SEVERE WITH HEAVY
RAIN...LARGE HAIL...AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY HOT TEMPERATURES ARE EXPECTED MONDAY AND TUESDAY WITH HIGH
TEMPERATURES FOR MOST VALLEY LOCATIONS BETWEEN 98 AND 105. THE
HOTTEST TEMPERATURES WILL OCCUR ALONG THE SNAKE RIVER. GRADUAL
COOLING IS EXPECTED WEDNESDAY THROUGH FRIDAY.

IDZ001>003-WAZ033>038-041-043-044-301200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
446 AM PDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR TODAY. SOME
STORMS WILL PRODUCE GUSTY WINDS...HEAVY RAIN...AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY HOT TEMPERATURES ARE EXPECTED MONDAY AND TUESDAY WITH HIGH
TEMPERATURES FOR MOST VALLEY LOCATIONS BETWEEN 98 AND 105. THE
HOTTEST TEMPERATURES WILL OCCUR IN THE MOSES LAKE AREA. GRADUAL
COOLING IS EXPECTED WEDNESDAY THROUGH FRIDAY.

WAZ042-301200-
EAST SLOPES NORTHERN CASCADES-
446 AM PDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. STORMS THIS AFTERNOON
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL RATES...INCREASING THE
THREAT FOR FLASH FLOODING OVER RECENT BURN SCARS ALONG THE EAST
SLOPES OF THE NORTHERN CASCADES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY HOT TEMPERATURES ARE EXPECTED MONDAY AND TUESDAY WITH HIGH
TEMPERATURES FOR MOST VALLEY LOCATIONS BETWEEN 96 AND 103. GRADUAL
COOLING IS EXPECTED WEDNESDAY THROUGH FRIDAY.

In the hours before

Special weather statement, Jun 29, 3:03 AM PDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
303 AM PDT SAT JUN 29 2013

IDZ001>004-026-027-WAZ031>038-041>044-291215-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...EASTPORT...COEUR D'ALENE...POST FALLS...HAYDEN...
WORLEY...MOSCOW...PLUMMER...POTLATCH...GENESEE...KELLOGG...
ST MARIES...PINEHURST...OSBURN...WALLACE...MULLAN...LEWISTON...
LAPWAI...PECK...CULDESAC...GIFFORD...KAMIAH...CRAIGMONT...
NEZPERCE...WINCHESTER...ANATONE...PEOLA...CLARKSTON...POMEROY...
PULLMAN...COLFAX...ROSALIA...LA CROSSE...OAKESDALE...TEKOA...
UNIONTOWN...MOSES LAKE...EPHRATA...OTHELLO...QUINCY...RITZVILLE...
GRAND COULEE...ODESSA...WILBUR...COULEE CITY...SPOKANE...CHENEY...
DAVENPORT...ROCKFORD...COLVILLE...DEER PARK...CHEWELAH...
NEWPORT...KETTLE FALLS...REPUBLIC...INCHELIUM...WAUCONDA...
WENATCHEE...CHELAN...ENTIAT...CASHMERE...LEAVENWORTH...MAZAMA...
TWISP...WINTHROP...STEHEKIN...CONCONULLY...OMAK...OKANOGAN...
BREWSTER...BRIDGEPORT...OROVILLE...NESPELEM...WATERVILLE...
MANSFIELD
303 AM PDT SAT JUN 29 2013

...VERY HOT WEATHER EARLY NEXT WEEK...

THE INLAND NORTHWEST WILL ENTER A PERIOD OF WELL ABOVE NORMAL OR
NEAR RECORD TEMPERATURES EARLY NEXT WEEK. HIGHS ARE EXPECTED TO
REACH 98 TO 105 MONDAY AND TUESDAY.

IN ADDITION, AFTERNOON HUMIDITIES WILL BE HIGHER THAN USUAL FOR
THE INLAND NORTHWEST. THIS WILL MAKE THE DAYS FEEL A LITTLE HOTTER
AND A LITTLE MUGGY.

PROLONGED HOT WEATHER CAN INCREASE THE RISK OF HEAT RELATED
ILLNESSES. CONSIDERATIONS SHOULD BE MADE FOR THESE
CONDITIONS...ESPECIALLY FOR THOSE WITH WORK OR OTHER ACTIVITIES
OUTDOORS GOING INTO THIS WEEKEND AND EARLY NEXT WEEK.
Special weather statement, Jun 29, 7:33 AM PDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
733 AM PDT SAT JUN 29 2013

WAZ041>043-291515-
OKANOGAN WA-CHELAN WA-
733 AM PDT SAT JUN 29 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON
  SOUTH CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 815 AM PDT

AT 727 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF ORONDO..MOVING NORTHEAST AT
35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   LAKE CHELAN STATE PARK AND  FIRST CREEK BURN SCAR...
   MANSON... RAMONA PARK CAMPGROUND AND  GROUSE MOUNTAIN
  CAMPGROUND...
   25 MILE CREEK STATE PARK...
   GOAT FIRE BURN SCAR...

LAT...LON 4821 12022 4796 11988 4766 12035 4785 12051
TIME...MOT...LOC 1433Z 232DEG 29KT 4784 12031

JW

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:33 AM PDTSpecial Weather StatementOTXChelan42 min
Jun 29, 8:23 AM PDTSevere Thunderstorm WarningOTXGrant37 min
Jun 29, 10:54 AM PDTSpecial Weather StatementOTXAdams36 min
Jun 29, 11:45 AM PDTSpecial Weather StatementOTXSpokane30 min
Jun 29, 1:14 PM PDTFlash Flood WatchOTXChelan, Douglas, Okanogan7 hr
Jun 29, 1:30 PM PDTFlash Flood WarningOTXChelan90 min
Jun 29, 2:08 PM PDTSpecial Weather StatementOTXGrant52 min
Jun 29, 2:24 PM PDTSpecial Weather StatementOTXDouglas51 min
Jun 29, 2:56 PM PDTFlash Flood WarningOTXChelan94 min
Jun 29, 3:00 PM PDTSpecial Weather StatementOTXFerry45 min
Jun 29, 3:48 PM PDTAreal Flood AdvisoryOTXOkanogan117 min
Jun 29, 4:03 PM PDTFlash Flood WarningOTXChelan87 min
Jun 29, 4:40 PM PDTFlash Flood WarningOTXChelan95 min

Nearby

Flash Flood Warnings in Washington, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.